Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Louisville, KY

September 27, 2003Jefferson County, Oldham County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 27, 2003, 2:45 AM EDT for Jefferson County, Oldham County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2003, 2:45 AM EDT (06:45 UTC)
Expired
Sep 27, 2003, 4:45 AM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Jefferson County, KY, Oldham County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 270647
FFWLMK
KYC111-185-270845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT SAT SEP 27 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE
  OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 445 AM EDT

* SOME LOCATIONS IN THE WARNING INCLUDE 
ANCHORAGE...FAIRDALE...FERN   CREEK...HIGHVIEW...JEFFERSONTOWN...LA 
GRANGE...LYNDON...  MIDDLETOWN...OKOLONA...PLEASURE RIDGE 
PARK...PROSPECT...SHIVELY AND   ST. MATTHEWS

AT 245 AM EDT, WEATHER SERVICE RADAR INDICATED A BAND OF HEAVY RAINS 
OVER PARTS OF JEFFERSON AND OLDHAM COUNTIES, WITH RAINFALL RATES 
APPROACHING 2 TO 2.5 INCHES PER HOUR. THIS BAND OF HEAVY RAIN IS 
MOVING VERY SLOWLY, SO ADDITIONAL SIGNIFICANT RAINFALL IS LIKELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3816 8592 3828 8577 3830 8569 3841 8559
          3854 8542 3836 8530 3830 8545 3827 8540
          3811 8556 3808 8589

$$
1 follow-up statement
000 
WGUS73 KLMK 270741
FFSLMK
KYC111-185-270830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 AM EDT SAT SEP 27 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 AM EDT FOR OLDHAM AND 
JEFFERSON COUNTIES IN NORTH CENTRAL KENTUCKY...

A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUED TO SLOWLY 
MOVE THROUGH JEFFERSON AND OLDHAM COUNTIES. AN INCH OF RAIN FALLING 
IN THIRTY MINUTES HAS BEEN REPORTED IN SHIVELY. NUMEROUS ROADWAYS 
AND OVERPASSES WERE EXPERIENCING LOCALIZED FLOODING. THE INDIVIDUAL
THUNDERSTORMS WERE MOVING TO NORTHEAST AT 25 MILES AN HOUR WHILE THE 
LINE WAS SLOWLY SINKING SOUTH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED 
ROADWAYS.

$$
PYE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:37 AM EDT, 8 minutes earlier.

Area forecast discussion, Sep 27, 2:37 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
237 AM EDT SAT SEP 27 2003

...SHORT TERM (TODAY THROUGH MONDAY)

VERY ACTIVE MORNING ACROSS THE AREA AS STRONG COLD FRONT IS PLOWING
INTO THE REGION.  INTENSE LIGHT OF THUNDERSTORMS IS CURRENTLY MOVING
THROUGH THE LOUISVILLE METRO AREA AND OVERALL THE LINE HAS BEEN
INCREASING IN INTENSITY OVER THE LAST HOUR AS THE LINE IS FEEDING
OFF VERY MOIST AND FAIRLY UNSTABLE ATMOSPHERE.  SHEAR IS QUITE
IMPRESSIVE WITH THIS SYSTEM AS 0-3KM HELICITIES FROM KILN WERE IN
THE 300-400 M2/S2 RANGE.  AS TO THE FORECAST...TWO MAIN FORECAST
CHALLENGES EXIST FOR THIS PACKAGE.  FIRST WILL BE DEALING WITH THE
TIMING OF THE PRECIPITATION ENDING ACROSS THE FA.  SECOND FORECAST
CHALLENGE WILL BE DEALING WITH MAX/MIN TEMPERATURES OVER THE NEXT
FEW DAYS.

00Z MODELS HAVE INITIALIZED WELL AT BOTH THE SURFACE AND ALOFT.
LOOKING AT THE LATEST MODEL TRENDS...THE ETA IS A LITTLE LESS
AGGRESSIVE WITH THE STRENGTH OF THE EASTERN TROF...WHILE THE GFS IS
FAIRLY CONSISTENT WITH ITS LAST SEVERAL RUNS.  00Z MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH BOTH THE UPPER LEVEL AND SURFACE FEATURES
IN THE SHORT TERM PERIOD.  IN GENERAL...MODELS SWING COLD FRONT
THROUGH THE AREA LATER THIS MORNING.  EXPECT COLD FRONT TO PASS
THROUGH LOUISVILLE SHORTLY AND THEN SHOULD BE THROUGH LEXINGTON BY
13-14Z OR SO.  IN THE MEANTIME...EXPECT CONVECTIVE LINE TO CONTINUE
ON EASTWARD.  BASED ON CURRENT TRENDS...WILL GO WITH LIKELY POPS FOR
EARLY TODAY ACROSS THE WESTERN HALF OF THE CWA AND CAT POPS FOR THE
EASTERN 1/2 HALF.  EXPECT THE BULK OF THE PRECIPITATION TO BE OUT OF
THE CWA BY THIS EVENING.  H5 TROF AXIS IS FORECAST TO SWING THROUGH
THE AREA DURING THE DAY ON SUNDAY...WITH COLD AIR ADVECTION IN FULL
SWING EXPECT CLOUDS TO HANG AROUND TONIGHT THROUGH MUCH OF SUNDAY.
AS TROF AXIS HEADS EAST ON MONDAY...EXPECT SKIES TO BECOME PARTLY
CLOUDY.  AS FAR AS TEMPERATURES GO...00Z TEMP GUIDANCE IN FAIRLY
GOOD AGREEMENT THROUGH THE SHORT TERM AND WILL USE A GENERAL BLEND.
TEMPERATURES EXPECTED TO BE QUITE COOL BY MONDAY MORNING AS
TEMPERATURES LOOK TO FALL TO AROUND 40.

...EXTENDED FORECAST (MONDAY NIGHT THROUGH FRIDAY)...

...WITH ON GOING SEVERE WEATHER...WILL NOT MAKE ANY CHANGES TO THE
EXTENDED PERIOD FORECAST...  PREVIOUS EXTENDED DISCUSSION FOLLOWS.

REINFORCING COLD FRONT MOVES ACROSS THE OH VALLEY LATE TUESDAY INTO
TUESDAY NIGHT. ALTHOUGH THIS SYSTEM APPEARS TO LACK DECENT MOISTURE
RETURN...LOW PRESSURE WAVE OVER WESTERN KY AND ERN MO DVLPS ON THE
GFS AT 120 HRS. FOR NOW...WILL GO WITH LOW CHANCE SHWRS TUESDAY
NIGHT OVER THE NORTHEAST SECTION AND MOSTLY CLOUDY SKIES. WILL
CONTINUE PARTLY TO MOSTLY CLOUDY THROUGH WED NIGHT UNDER COOL
NORTHWEST FLOW BEFORE CLEARING OUT. BEHIND THIS COLD FRONT
UNSEASONABLY COOL WEATHER ADVECTS IN. EXACTLY HOW COLD IT WILL GET
IS QUESTIONABLE DUE TO A MOIST GROUND AND A NEED FOR MORE
CONSISTENCY IN EXTDD MOS. AT ANY RATE...AT LEAST 10 DEGS BELOW
NORMAL SEEMS REASONABLE FOR NOW. -JB

.SDF...
IN...TORNADO WATCH UNTIL 6AM FOR ALL OF OUR SOUTHERN IN COUNTIES.
KY...TORNADO WATCH UNTIL 6AM FOR MUCH OF NORTH CENTRAL KENTUCKY.

JARVIS
Hazardous weather outlook, Sep 26, 9:50 PM EDT, 4 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

A STRONG COLD FRONT WILL SWEEP THROUGH MUCH OF THE OHIO VALLEY
OVERNIGHT AND EARLY SATURDAY MORNING. WIDESPREAD THUNDERSTORMS
WILL ACCOMPANY THE FRONT...AS THE NIGHT WEARS ON.

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS OVERNIGHT FOR ALL OF SOUTH CENTRAL
INDIANA...AND ALSO A PART OF NORTH CENTRAL KENTUCKY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF CENTRAL
KENTUCKY OVERNIGHT.

VERY STRONG WIND FIELDS SUGGEST AN INCREASING POTENTIAL FOR DAMAGING
WINDS AND ISOLATED TORNADOES.  LARGE HAIL AND TORRENTIAL RAIN WILL
ALSO BE POSSIBLE.

THE SEVERE WEATHER HAS THE POTENTIAL TO STRIKE OVERNIGHT WHEN SOME
PEOPLE ARE SLEEPING...THEREFORE...IT IS SUGGESTED YOU TURN ON YOUR
NOAA WEATHER RADIO BEFORE GOING TO BED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED OVERNIGHT.

STUREY

In the hours before

Special weather statement, Sep 26, 11:47 PM EDT, 2 hours 58 minutes before
INZ076>079-083-270600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1147 PM EDT FRI SEP 26 2003

...STRONG GUSTY WINDS ON THE WAY...

SEVERAL SEGMENTS OF INTENSE THUNDERSTORMS WILL CROSS PARTS OF
SOUTH CENTRAL INDIANA...ROUGHLY FROM JASPER THROUGH PAOLI...SALEM
AND SCOTTSBURG...TO MADISON...THROUGH 1 AM EST.

WIND GUSTS FROM 40 TO 50 MPH ARE LIKELY WITH THE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES.

PEOPLE IN DUBOIS...ORANGE...WASHINGTON...SCOTT AND JEFFERSON
COUNTIES IN SOUTH CENTRAL INDIANA SHOULD BE IN A PLACE OF SAFETY THE
NEXT FEW HOURS.

A TORNADO WATCH CONTINUES THROUGH 2 AM EST.

STUREY
Special weather statement, Sep 27, 12:23 AM EDT, 2 hours 22 minutes before
KYZ033>043-045>049-053>057-063>067-073>078-081-082-270600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1223 AM EDT SAT SEP 27 2003

...THUNDERSTORMS EXPECTED TO INTENSIFY...

THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS MUCH OF CENTRAL
KENTUCKY THROUGH 200 AM EDT. THESE STORMS MAY PRODUCE HAIL AND
STRONG GUSTY WINDS...AS THE NIGHT WEARS ON.

PEOPLE IN CENTRAL KENTUCKY SHOULD BE ALERT FOR CHANGING WEATHER
CONDITIONS OVERNIGHT.

STUREY
Special weather statement, Sep 27, 1:12 AM EDT, 1 hour 33 minutes before
INZ077>079-084-089>092-KYZ032-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
112 AM EDT SAT SEP 27 2003

THUNDERSTORMS WILL CONTINUE ACROSS THOSE COUNTIES OF SOUTH
CENTRAL INDIANA...JUST NORTH OF THE OHIO RIVER...THROUGH 3 AM
EDT. SOME CITIES IMPACTED WILL BE TELL CITY...ENGLISH...
NEW ALBANY...JEFFERSONVILLE AND MADISON.

WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL RAIN AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED. THE HEAVY RAIN MAY CAUSE SOME MINOR
FLOODING PROBLEMS.

PEOPLE IN THE MENTIONED AREAS SHOULD BE AT A PLACE OF SAFETY NOW.

STUREY

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.